Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 181, NWS Kansas City, MO

August 5, 2017Jackson County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 5, 2017, 11:57 PM CDT for Jackson County, Missouri. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 11:57 PM CDT (04:57 UTC)
Expired
Aug 7, 2017, 2:43 AM CDT
In force
27 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blue River at Stadium Drive (KSDM7). The gauge peaked at 28.28 ft at Aug 6, 2017, 12:00 AM CDT.

actionminormoderate1020304008/0608/0708/08
Action stage
26 ft
Minor stage
33 ft
Moderate stage
39 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893578, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

974 
WGUS43 KEAX 060457
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1157 PM CDT Sat Aug 5 2017

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blue River At Stadium Drive affecting Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC095-070457-
/O.NEW.KEAX.FL.W.0181.170806T0500Z-170807T0743Z/
/KSDM7.1.ER.170806T0500Z.170806T0600Z.170806T0743Z.NO/
1157 PM CDT Sat Aug 5 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blue River At Stadium Drive.
* until late Sunday night.
* At 11:30 PM Saturday the stage was 26.9 feet.
* Flood stage is 33.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday morning and 
  continue to rise to near 34.4 feet by early Sunday morning. The 
  river will fall below flood stage by early Sunday morning.
* At 32.0 feet...A low-lying area on the east side of the river near 
  Stadium Drive begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Stadium Drive   33   26.9   Sat 11 PM   34.4 early Sunday morning
     
&&
  
LAT...LON 3904 9453 3907 9452 3906 9448 3904 9449

  

$$
1 follow-up statement
622 
WGUS83 KEAX 060705
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
205 AM CDT Sun Aug 6 2017


...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Blue River At Stadium Drive affecting Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC095-060735-
/O.CAN.KEAX.FL.W.0181.000000T0000Z-170807T0743Z/
/KSDM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
205 AM CDT Sun Aug 6 2017

The Flood Warning is cancelled for
  The Blue River At Stadium Drive.
* At  1:30 AM Sunday the stage was 27.4 feet.
* Flood stage is 33.0 feet.
* Forecast...Remain below flood stage and rise to near 28.1 feet this
  morning.
* At 32.0 feet...A low-lying area on the east side of the river near 
  Stadium Drive begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Stadium Drive   33   27.4   Sun 01 AM   28.1 this morning
     
&&
  
LAT...LON 3904 9453 3907 9452 3906 9448 3904 9449
  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:18 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 5, 6:18 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017

.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017

Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.

The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River.  This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area.  Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka.  NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best.  With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E.  This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations.  This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented.  Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time.  Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm.  The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft.  The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria.  Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.

The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.

The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight.  Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017

Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.

The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 5, 3:12 AM CDT, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Flash flooding potential is possible Saturday night through Sunday
 morning over areas along and south of I-70, including the Kansas
 City metro. Widespread rainfall totals between 2 to 4 inches are
 expected, with locally higher amounts possible. River levels will
 likely see rapid increases, with subsequent flooding possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 5, 11:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1128 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HEAVY RAIN       1 S DE SOTO             38.96N 94.96W
08/05/2017  M3.25 INCH       JOHNSON            KS   PUBLIC

            3.25 INCHES MEASURED OVER PREVIOUS 2.5
            HOURS.

&&

JW
Local storm report, Aug 5, 11:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     FLASH FLOOD      1 S DE SOTO             38.96N 94.96W
08/05/2017                   JOHNSON            KS   PUBLIC

            STANDING WATER AT SEVERAL INTERSECTIONS NEAR
            DOWNTOWN DE SOTO.

&&

JW
Local storm report, Aug 5, 11:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1132 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      1 NNE MERRIAM           39.03N 94.69W
08/05/2017                   JOHNSON            KS   LAW ENFORCEMENT

            KANSAS HIGHWAY PATROL SHUT DOWN NORTHBOUND
            I-35 AT ANTIOCH RD. PER JOHNSON COUNTY
            SHERIFF.

&&

LG
Local storm report, Aug 5, 11:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      1 NNW ROELAND PARK      39.05N 94.65W
08/05/2017                   WYANDOTTE          KS   LAW ENFORCEMENT

            KANSAS HIGHWAY PATROL SHUT DOWN SOUTHBOUND
            I-35 AT 18TH ST. PER JOHNSON COUNTY SHERIFF.

&&

LG
Local storm report, Aug 5, 11:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      1 WNW ROELAND PARK      39.04N 94.66W
08/05/2017                   WYANDOTTE          KS   BROADCAST MEDIA

            BROADCAST MEDIA RELAYING FROM KHP THAT I-35
            SB AT LAMAR AVE BEING CLOSED DUE TO
            FLOODING. **UPDATE** KCKFD REPORTED MULTIPLE
            WATER RESCUES OCCURRING IN AND AROUND THIS
            AREA.

&&

LG
Local storm report, Aug 5, 11:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1152 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      1 NW LEETON             38.59N 93.70W
08/05/2017                   JOHNSON            MO   AMATEUR RADIO

            VEHICLE FLOATED DOWN STREAM NEAR SE 2
            HIGHWAY AND SE 251 RD. VICTIM RESCUED.

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:14 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Lafayette, Ray4 hr
Aug 5, 8:01 PM CDTFlash Flood WarningEAXClay, Jackson, Lafayette, Platte, Ray6 hr
Aug 5, 8:16 PM CDTFlash Flood WarningEAXJohnson, Pettis6 hr
Aug 5, 8:35 PM CDTAreal Flood AdvisoryEAXBuchanan, Clay, Clinton, Platte3 hr
Aug 5, 9:00 PM CDTFlash Flood WarningEAXCass, Jackson7 hr
Aug 5, 9:07 PM CDTSpecial Weather StatementEAXJackson38 min
Aug 5, 9:11 PM CDTRiver Flood WarningEAXRay53 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXJackson43 hr
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline3 days
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline3 days
Aug 5, 9:49 PM CDTSpecial Weather StatementEAXJackson41 min
Aug 5, 10:24 PM CDTRiver Flood WarningEAXJackson28 hr
Aug 5, 10:44 PM CDTFlash Flood WarningEAXHenry4 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJackson31 hr
Aug 5, 10:59 PM CDTRiver Flood WarningEAXJackson25 hr
Aug 6, 1:55 AM CDTAreal Flood WarningEAXCass, Clay, Henry, Jackson, Johnson, Lafayette and 3 more60 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.